Ask Dr. H: Medication costs spur substitutions

Q: I recently saw a TV story about “therapeutic substitution.” It concerns me that the prescriptions my doctor gives me may be switched without my knowledge. How does this happen? — G.E., Atlanta

A: The practice of “therapeutic substitution” means that a pharmacy can substitute a specific medication of the same class with a similar drug of “comparable” efficacy. This does not typically occur without your physician’s knowledge, but it does sometimes happen despite his objections. Hospitals are the most common setting for the practice of therapeutic substitution, done as a cost-saving measure to the patient, the insurer and the hospital. In the vast majority of cases, the change does not adversely impact the health of the patient.

For a small percentage of folks, such changes matter a great deal. Substitution of one “SSRI” antidepressant for another could destabilize one’s mental health. Substitution of a short-acting generic alternative for the longer-acting branded version of a blood pressure medication, seizure medication or antidepressant may seriously affect the health and safety of a patient.

While therapeutic substitution seems a violation of a patient’s right, the reality is that this practice is here to stay because the powers that dictate health care believe it saves money. In my office, I always inform patients of a proposed change, and give them the option of trying the alternative drug or paying cash for the original drug. Be aware that nearly all pharmacy plans have a formulary exclusion form that the doctor can submit should a therapeutic alternative cause an adverse reaction or prove to be ineffective.

Q: From time to time, the skin on the corners of my mouth cracks. I usually just use cortisone cream, and it’s gone within a week. What causes this to happen? — R.L., Wyncote, Pa.

A: For most folks, “angular cheilitis” (“cheilos” is Greek for “lip”) is just due to a case of severe chapped lips. It’s common, especially during the winter. Frequent licking of your lips, poorly fitting dentures, missing teeth that cause moisture to accumulate along the corners of the mouth and dry lips are common causes for this.

The usual treatments for most folks with angular cheilitis are moisturizing lip balm, petroleum jelly or antibiotic ointment, and to avoid licking the lips. Frequent or non-healing outbreaks should raise the question of an underlying condition.

Dr. Mitchell Hecht is a physician specializing in internal medicine. Send questions to him at: “Ask Dr. H,” P.O. Box 767787, Roswell, GA 30076. Because of the large volume of mail received, personal replies are not possible.

Become a fan of AJC Health Care on Facebook and follow ajchealthcare on Twitter for more health care news and health advice.

Comments are closed.